Gastroenterol Res
Gastroenterology Research, ISSN 1918-2805 print, 1918-2813 online, Open Access
Article copyright, the authors; Journal compilation copyright, Gastroenterol Res and Elmer Press Inc
Journal website https://www.gastrores.org

Correction

Volume 13, Number 4, August 2020, pages 161-162


Correction to: Mifepristone: An Uncommon Cause of Drug-Induced Liver Injury

Ishani Shaha, f, Tyler Putnama, Evan Daughertyb, Neil Vyasc, Keng-Yu Chuangd, e, f

aDepartment of Internal Medicine, Creighton University at St. Joseph’s Hospital and Medical Center, Phoenix, AZ, USA
bCreighton University School of Medicine, Omaha, NE, USA
cDepartment of Gastroenterology, Creighton University at St. Joseph’s Hospital and Medical Center, Phoenix, AZ, USA
dDivision of Gastroenterology, Department of Medicine, Valleywise Health, Phoenix, AZ, USA
eDivision of Gastroenterology, Department of Medicine, District Medical Group, Phoenix, AZ, USA
fCorresponding Author: Keng-Yu Chuang, Division of Gastroenterology, Department of Medicine, Valleywise Health, Phoenix, AZ, USA; Ishani Shah, Department of Internal Medicine, Creighton University at St. Joseph’s Hospital and Medical Center, Phoenix, AZ, USA

Manuscript submitted May 2, 2020, accepted July 2, 2020, published online August 14, 2020
Short title: Correction
doi: https://doi.org/10.14740/gr1188c1

This is to correct the published article, Gastroenterology Research, 2019;12(3):181-184. DOI: 10.14740/gr1188.

After the publication of our initial article [1], we were made aware by the patient’s treating endocrinologist that the patient was also on ethinyl estradiol and norethindrone (Loestrin), an oral contraceptive. The patient failed to provide us with this information when she was admitted. We were also given access to more detailed information regarding the patient’s mifepristone dosing history (Fig. 1). These are essential data to be included in our case report as two potential mechanisms could be used to explain the patient’s development of jaundice while taking mifepristone.

Figure 1.
Click for large image
Figure 1. Sequence of events and mifepristone dosage schedule (mg/day). *Dosage alternated between 900 and 1,200 mg daily. ED: emergency department; LFTs: liver function tests; MIFE: mifepristone; TSS: transsphenoidal surgery. Used with permission from Barrow Neurological Institute, Phoenix, Arizona.

Drug-induced intrahepatic cholestasis has long been observed in patients on oral contraceptives and during the latter stages of pregnancy [2]. In hepatocytes, the bile salt export pump constitutes the predominant bile salt efflux system and mediates the cellular excretion of conjugated bile salts into the bile canaliculus [3]. In vitro, inhibition of the bile salt export pump by exogenous estrogen has been proposed as the pathophysiological mechanism behind estrogen-exposure-inducing inhibition of bile acid secretion and transportation [4]. This mechanism is consistent with the liver biopsy findings of this patient, demonstrating intrahepatic cholestasis.

Loestrin is metabolized in the liver via cytochrome P450 3A4 (CYP3A4), whereas mifepristone is a strong inhibitor of CYP3A4. We postulate that the gradual escalation of mifepristone increased liver exposure to Loestrin, resulting in the development of hepatic cholestasis that reversed upon discontinuation of both drugs. Although it could be questioned why Loestrin and mifepristone were prescribed concurrently, the patient’s endocrinologist deemed it essential as Loestrin provided estrogen replacement and contraception that is required for women of reproductive age while taking mifepristone.

An alternative mechanism that could have caused the patients symptoms could be mifepristone-induced direct cholestatic liver injury similar to that caused by anabolic steroids because mifepristone has a classic 17-carbon steroid ring structure typical of steroids [5]. Funke et al [6] reported a similar case of a patient with Cushing’s syndrome on increasing doses of mifepristone up to 900 mg once daily, who then developed a cholestatic liver injury. This patient, in contrast to our patient, was not on any other medications known to induce cholestatic injury. Upon cessation of mifepristone, the patient’s hyperbilirubinemia and elevated alkaline phosphatase returned to normal [5].

Anabolic steroids are characterized by the substitution of a phenyl-amino-dimethyl group at the 11P-position of the steroid ring as well as radicals located at the C17 position. Cholestasis due to the C17 variable androgens was observed in some animal models where the possible mechanism of action could have been reduced bile salt transporter proteins and disruption of the intrahepatic microfilaments [4]. In this setting, cholestatic injury is typically reversible upon discontinuation of the glucocorticoid. The similar clinical phenotype reported by Funke et al [6] and our patient’s case support this mechanism as an underlying pathological process.

In summary, there are two possible mechanisms to explain our patient’s cholestatic injury. Mifepristone could have inhibited the metabolism of estrogen when the mifepristone dose was escalated, which could have precipitated hepatic cholestasis. Alternatively, mifepristone could have acted like an anabolic steroid to cause liver injury. Therefore, our case report highlights the importance of the knowledge of concomitant drug use, particularly those that behave as CYP3A4 substrates or inhibitors, when considering mifepristone therapy. Close liver function monitoring when patients start mifepristone treatment and during dose escalation is advisable, especially when the patient is on other drugs that may act as CYP3A4 substrates or inhibitors.

Acknowledgments

Portions of this case were presented as a poster at the 101st Annual Meeting and Expo of the Endocrine Society, March 23 - 26, 2019, New Orleans, Louisiana; and an abstract was published in the Journal of the Endocrine Society ENDO 2019 Abstracts Volume 3, Issue Supplement 1, April - May, 2019.


References▴Top 
  1. Shah I, Putnam T, Daugherty E, Vyas N, Chuang KY. Mifepristone: an uncommon cause of drug-induced liver injury. Gastroenterology Res. 2019;12(3):181-184.
    doi pubmed
  2. Anand V, Gorard DA. Norethisterone-induced cholestasis. QJM. 2005;98(3):232-234.
    doi pubmed
  3. Meier Y, Zodan T, Lang C, Zimmermann R, Kullak-Ublick GA, Meier PJ, Stieger B, et al. Increased susceptibility for intrahepatic cholestasis of pregnancy and contraceptive-induced cholestasis in carriers of the 1331T>C polymorphism in the bile salt export pump. World J Gastroenterol. 2008;14(1):38-45.
    doi pubmed
  4. Lang C, Meier Y, Stieger B, Beuers U, Lang T, Kerb R, Kullak-Ublick GA, et al. Mutations and polymorphisms in the bile salt export pump and the multidrug resistance protein 3 associated with drug-induced liver injury. Pharmacogenet Genomics. 2007;17(1):47-60.
    doi pubmed
  5. Bond P, Llewellyn W, Van Mol P. Anabolic androgenic steroid-induced hepatotoxicity. Med Hypotheses. 2016;93:150-153.
    doi pubmed
  6. Funke K, Rockey DC. Cholestatic drug-induced liver injury caused by mifepristone. Hepatology. 2019;69(6):2704-2706.
    doi pubmed


This article is distributed under the terms of the Creative Commons Attribution Non-Commercial 4.0 International License, which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.


Gastroenterology Research is published by Elmer Press Inc.

 

Browse  Journals  

     

Journal of clinical Medicine Research

Journal of Endocrinology and Metabolism

Journal of Clinical Gynecology and Obstetrics

World Journal of Oncology

Gastroenterology Research

Journal of Hematology

Journal of Medical Cases

Journal of Current Surgery

Clinical Infection and Immunity

Cardiology Research

World Journal of Nephrology and Urology

Cellular and Molecular Medicine Research

Journal of Neurology Research

International Journal of Clinical Pediatrics

 

 

 

 

 

Gastroenterology Research, bimonthly, ISSN 1918-2805 (print), 1918-2813 (online), published by Elmer Press Inc.            
The content of this site is intended for health care professionals.

This is an open-access journal distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License, which permits unrestricted
non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Creative Commons Attribution license (Attribution-NonCommercial 4.0 International CC-BY-NC 4.0)


This journal follows the International Committee of Medical Journal Editors (ICMJE) recommendations for manuscripts submitted to biomedical journals,
the Committee on Publication Ethics (COPE) guidelines, and the Principles of Transparency and Best Practice in Scholarly Publishing.

website: www.gastrores.org   editorial contact: editor@gastrores.org
Address: 9225 Leslie Street, Suite 201, Richmond Hill, Ontario, L4B 3H6, Canada

© Elmer Press Inc. All Rights Reserved.